Alert archive / Wisconsin / Flash Flood Watches in 2009
Flash Flood Watch 2, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Aug 8, 2009, 3:41 AM CDT for 8 counties in Wisconsin; 4 counties in Minnesota. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2009, 3:41 AM CDT (08:41 UTC)
- Expired
- Aug 9, 2009, 2:23 AM CDT
- In force
- 23 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Dodge County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 37 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KARX 080841 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 341 AM CDT SAT AUG 8 2009 ...POTENTIAL FOR FLASH FLOODING THIS MORNING AND AGAIN TONIGHT... .A LARGE COMPLEX OF THUNDERSTORMS WILL CROSS THE AREA THROUGH THE MID MORNING HOURS...WITH TORRENTIAL RAINFALL RATES UP TO 2 INCHES PER HOUR...AND THE POTENTIAL FOR FLASH FLOODING ESPECIALLY IN STEEP TERRAIN AND URBAN AREAS. THE THREAT FOR FLASH FLOODING WILL REDEVELOP LATER THIS AFTERNOON AND TONIGHT AS MORE THUNDERSTORMS POSSIBLY DEVELOP OVER THESE SAME WATERLOGGED AREAS. BETWEEN THE TWO RAINFALL EVENTS...A FEW LOCATIONS COULD SEE BETWEEN 3 AND 6 INCHES OF RAIN. MNZ079-086>088-WIZ029-032>034-041>044-081645- /O.NEW.KARX.FF.A.0002.090808T0841Z-090809T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WABASHA-DODGE-OLMSTED-WINONA-CLARK-BUFFALO-TREMPEALEAU-JACKSON- LA CROSSE-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...ROCHESTER...WINONA...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON 341 AM CDT SAT AUG 8 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...DODGE...OLMSTED...WABASHA AND WINONA. IN WISCONSIN...ADAMS...BUFFALO...CLARK...JACKSON...JUNEAU...LA CROSSE...MONROE AND TREMPEALEAU. * THROUGH LATE TONIGHT * A LARGE COMPLEX OF THUNDERSTORMS WHICH HAS BROUGHT UP TO 4 INCHES OF RAIN TO PORTIONS OF WEST CENTRAL WISCONSIN...WILL CONTINUE TO SINK SOUTHEAST THROUGH MUCH OF THE WATCH AREA THROUGH THE MID MORNING HOURS...WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS RAINFALL RATES WITH THE MOST INTENSE STORMS APPROACH OR EVEN EXCEED 2 INCHES PER HOUR. ANOTHER COMPLEX OF STORMS IS POSSIBLE TONIGHT...AND MAY RIDE OVER THE SAME AREAS BEING HIT WITH HEAVY RAIN THIS MORNING. THIS MAY LEAD TO A SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND STORM CLUSTER OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BINAU
5 follow-up statements
000 WGUS63 KARX 081237 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 737 AM CDT SAT AUG 8 2009 ...POTENTIAL FOR FLASH FLOODING INCREASES AGAIN TONIGHT... .A LARGE COMPLEX OF THUNDERSTORMS WILL CONTINUE TO SINK SOUTHEAST AWAY FROM THE AREA THROUGH THE MORNING. THIS COMPLEX DROPPED UP TO 3 TO 6 INCHES OF RAIN FOR PORTIONS OF THE AREA...WITH SOME FLASH FLOODING. LATER THIS AFTERNOON AND TONIGHT...ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL MINNESOTA INTO CENTRAL WISCONSIN. WHILE UNCERTAINTY REMAINS EXACTLY WHERE THIS COMPLEX OF STORMS DEVELOPS...THERE IS A CHANCE THE STORMS WILL AFFECT WATERLOGGED AREAS HIT BY LAST NIGHTS STORMS. THE POTENTIAL EXISTS FOR ANOTHER 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME...WHICH COULD CAUSE FLASH FLOODING...MUDSLIDES...AND URBAN FLOODING. MNZ079-086>088-WIZ029-032>034-041>044-082045- /O.CON.KARX.FF.A.0002.000000T0000Z-090809T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WABASHA-DODGE-OLMSTED-WINONA-CLARK-BUFFALO-TREMPEALEAU-JACKSON- LA CROSSE-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...ROCHESTER...WINONA...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON 737 AM CDT SAT AUG 8 2009 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...DODGE...OLMSTED... WABASHA AND WINONA. IN WISCONSIN...ADAMS...BUFFALO...CLARK... JACKSON...JUNEAU...LA CROSSE...MONROE AND TREMPEALEAU. * THROUGH LATE TONIGHT * A LARGE COMPLEX OF THUNDERSTORMS WHICH HAS BROUGHT 3 TO 6 INCHES OF RAIN TO PORTIONS OF THE AREA...WILL CONTINUE TO SINK SOUTHEAST AND OUT OF THE AREA BY MID TO LATE MORNING. ANOTHER COMPLEX OF STORMS IS POSSIBLE TONIGHT...AND MAY RIDE OVER THE SAME AREAS HIT WITH HEAVY RAIN OVERNIGHT. THIS MAY LEAD TO A SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND STORM CLUSTER OCCUR AND HIT THESE AREAS. * SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND CREEK FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS RUNOFF CONTINUES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BINAU
000 WGUS63 KARX 081555 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 1055 AM CDT SAT AUG 8 2009 ...POTENTIAL FOR FLASH FLOODING INCREASES AGAIN TONIGHT... .LATER THIS AFTERNOON AND TONIGHT...ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL MINNESOTA INTO CENTRAL WISCONSIN. IT APPEARS THESE STORMS COULD AFFECT WATERLOGGED AREAS HIT BY LAST NIGHTS STORMS. THE POTENTIAL EXISTS FOR AT LEAST ANOTHER 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME...WHICH COULD CAUSE FLASH FLOODING...MUDSLIDES...AND URBAN FLOODING. MNZ079-086>088-WIZ029-032>034-041>044-090000- /O.CON.KARX.FF.A.0002.000000T0000Z-090809T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WABASHA-DODGE-OLMSTED-WINONA-CLARK-BUFFALO-TREMPEALEAU-JACKSON- LA CROSSE-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...ROCHESTER...WINONA...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON 1055 AM CDT SAT AUG 8 2009 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...DODGE...OLMSTED... WABASHA AND WINONA. IN WISCONSIN...ADAMS...BUFFALO...CLARK... JACKSON...JUNEAU...LA CROSSE...MONROE AND TREMPEALEAU. * THROUGH LATE TONIGHT * ANOTHER COMPLEX OF STORMS IS EXPECTED TONIGHT...AND COULD RIDE OVER THE SAME AREAS HIT WITH HEAVY RAIN LAST NIGHT. THIS MAY LEAD TO A SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND STORM CLUSTER OCCUR AND HIT THESE AREAS. * SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND CREEK FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS RUNOFF CONTINUES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ THOMPSON
000 WGUS63 KARX 082015 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT SAT AUG 8 2009 ...POTENTIAL FOR FLASH FLOODING INCREASES AGAIN TONIGHT... .ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL MINNESOTA INTO CENTRAL WISCONSIN LATE THIS AFTERNOON AND THIS EVENING. IT APPEARS THESE STORMS COULD AFFECT WATERLOGGED AREAS HIT BY LAST NIGHTS STORMS. THE POTENTIAL EXISTS FOR AT LEAST ANOTHER 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME...WHICH COULD CAUSE FLASH FLOODING...MUDSLIDES...AND URBAN FLOODING. MNZ079-086>088-WIZ029-032>034-041>044-090415- /O.CON.KARX.FF.A.0002.000000T0000Z-090809T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WABASHA-DODGE-OLMSTED-WINONA-CLARK-BUFFALO-TREMPEALEAU-JACKSON- LA CROSSE-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...ROCHESTER...WINONA...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON 315 PM CDT SAT AUG 8 2009 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...DODGE...OLMSTED... WABASHA AND WINONA. IN WISCONSIN...ADAMS...BUFFALO...CLARK... JACKSON...JUNEAU...LA CROSSE...MONROE AND TREMPEALEAU. * THROUGH LATE TONIGHT * ANOTHER COMPLEX OF STORMS IS EXPECTED TONIGHT...AND COULD RIDE OVER THE SAME AREAS HIT WITH HEAVY RAIN LAST NIGHT. THIS MAY LEAD TO A SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND STORM CLUSTER OCCUR AND HIT THESE AREAS. * SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND CREEK FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS RUNOFF CONTINUES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ THOMPSON
000 WGUS63 KARX 090008 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 708 PM CDT SAT AUG 8 2009 ...POTENTIAL FOR FLASH FLOODING INCREASES AGAIN TONIGHT... .ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS CENTRAL MINNESOTA INTO CENTRAL WISCONSIN THIS EVENING. IT APPEARS THESE STORMS COULD AFFECT WATERLOGGED AREAS HIT BY LAST NIGHTS STORMS. THE POTENTIAL EXISTS FOR AT LEAST ANOTHER 1 TO 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME...WHICH COULD CAUSE FLASH FLOODING...MUDSLIDES...AND URBAN FLOODING. MNZ086>088-WIZ041>044-090115- /O.CAN.KARX.FF.A.0002.000000T0000Z-090809T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DODGE-OLMSTED-WINONA-LA CROSSE-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...ROCHESTER...WINONA...LA CROSSE... SPARTA/TOMAH...MAUSTON 708 PM CDT SAT AUG 8 2009 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN HAS BEEN CANCELLED. ANY LARGE THUNDERSTORM DEVELOPMENT IS NOW EXPECTED TO OCCUR NORTH OF THE AREA. HOWEVER...A FEW SHOWERS AND THUNDERSTORMS CANNOT BE RULED OUT. $$ MNZ079-WIZ029-032>034-090815- /O.CON.KARX.FF.A.0002.000000T0000Z-090809T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WABASHA-CLARK-BUFFALO-TREMPEALEAU-JACKSON- INCLUDING THE CITIES OF...NEILLSVILLE...BLACK RIVER FALLS 708 PM CDT SAT AUG 8 2009 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CDT SUNDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...WABASHA. IN WISCONSIN...BUFFALO...CLARK...JACKSON AND TREMPEALEAU. * UNTIL 6 AM CDT SUNDAY * ANOTHER COMPLEX OF STORMS IS EXPECTED TONIGHT...AND COULD RIDE OVER THE SAME AREAS HIT WITH HEAVY RAIN LAST NIGHT. THIS MAY LEAD TO A SIGNIFICANT FLASH FLOOD THREAT SHOULD THIS SECOND STORM CLUSTER OCCUR AND HIT THESE AREAS. * SOME POTENTIAL IMPACTS INCLUDE MUDSLIDES...SMALL STREAM AND CREEK FLOODING...URBAN FLOODING...AND LARGER RIVER FLOODING AS RUNOFF CONTINUES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ AJ
000 WGUS63 KARX 090723 FFAARX FLOOD WATCH NATIONAL WEATHER SERVICE LA CROSSE WI 223 AM CDT SUN AUG 9 2009 ...STORMS REMAINING ISOLATED IN NATURE WITH NO THREAT OF FLASH FLOODING... .THUNDERSTORMS TONIGHT HAVE REMAINED ISOLATED IN NATURE IN AREAS WHICH SAW EXCESSIVE RAINFALL ON FRIDAY NIGHT. THUS...THE THREAT FOR SIGNIFICANT OR WIDESPREAD FLASH FLOODING HAS COME TO AND END. MNZ079-WIZ029-032>034-090830- /O.CAN.KARX.FF.A.0002.000000T0000Z-090809T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WABASHA-CLARK-BUFFALO-TREMPEALEAU-JACKSON- INCLUDING THE CITIES OF...NEILLSVILLE...BLACK RIVER FALLS 223 AM CDT SUN AUG 9 2009 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA AND WISCONSIN HAS BEEN CANCELLED. ISOLATED THUNDERSTORMS WILL CONTINUE OVERNIGHT BUT WILL NOT POSE A FLASH FLOOD THREAT. $$ BINAU
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 7, 9:32 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 9:32 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 932 PM CDT FRI AUG 7 2009 .UPDATE... SURFACE ANALYSIS AT MID EVENING SHOWS THE WARM FRONT BISECTING IOWA FROM THE NORTHWEST CORNER TO THE SOUTHEAST CORNER. WATER VAPOR IMAGERY SHOWING WEAK SHORTWAVE ROTATING THROUGH NEBRASKA. AS THIS WAVE APPROACHES WESTERN IOWA CAP HAS BEEN ERODING AND CONVECTION WAS BEGINNING TO DEVELOP OVER WEST CENTRAL IOWA. PROFILER DATA SHOWING LOW LEVEL JET INCREASING 40 TO 50 KNOTS FROM KANSAS INTO WESTERN IOWA. 08.00Z RUC INDICATES STRONG MOISTURE TRANSPORT WITH ASSOCIATED LOW LEVEL JET NOSING INTO SOUTHERN MINNESOTA BY 06Z. THUS EXPECT CONVECTION TO BECOME MORE WIDESPREAD DURING THE LATE EVENING AND OVERNIGHT HOURS ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA TO THE NORTH OF THE FRONT. WITH THE ELEVATED NATURE OF THE CONVECTION WILL LIKELY SEE LARGE HAIL THREAT ALONG WITH THE POSSIBILITY OF DAMAGING WINDS. CURRENT FORECAST DATABASE LOOKS WELL IN HAND WITH CONVECTION LIKELY TO BLOSSOM ACROSS MUCH OF THE AREA THROUGH THE OVERNIGHT HOURS. && JLR .PREV DISCUSSION... .SHORT TERM...THROUGH MONDAY NIGHT PRIMARY FORECAST CONCERNS WERE WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL TONIGHT THROUGH SUNDAY NIGHT...AS WELL AS EFFECTS OF HEAT AND HUMIDITY ON SATURDAY. AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE NEAR NEBRASKA/SOUTH DAKOTA BORDER. WARM FRONT EXTENDED FROM THE LOW ACROSS NORTHWEST IOWA INTO CENTRAL IL. SURFACE DEW POINTS NEAR AND SOUTH OF THE FRONT WERE IN THE LOWER TO MID 70S. CLOUDS AND RAIN ACROSS OUR FORECAST AREA MUCH OF THE DAY HAVE MAINTAINED A STABLE ENVIRONMENT...WITH MUCAPE OF 3000-4000J/KG RESIDING FURTHER WEST...WHERE SUNSHINE HAS ALLOWED DESTABILIZATION ACROSS WESTERN IOWA AND EASTERN NEBRASKA. WATER VAPOR IMAGERY INDICATED DISTINCT MID LEVEL CIRCULATION OVER IDAHO. SEVERAL SHORT WAVE TROUGHS SEEN PROGRESSING NORTHEASTWARD ACROSS THE SOUTHWEST U.S...ONE OF WHICH WAS ADVANCING ACROSS THE KANSAS/NEBRASKA REGION. GOES SOUNDER DPI PRECIPITABLE WATER IMAGERY INDICATED VALUES AROUND 45MM...1.8 INCHES...STREAMING NORTHWARD ACROSS THE PLAINS. DETERMINISTIC NCEP AND EUROPEAN MODELS IN THE 07.12Z DATA SUITE HAD GOOD CLUSTERING WITH SURFACE AND UPPER LEVEL FEATURES. 07.15Z SREF DATA CORROBORATED THESE DATA SETS. THIS GIVES FAIRLY HIGH CONFIDENCE THAT OUR FORECAST AREA WILL HAVE ACTIVE WEATHER THIS WEEKEND... HIGHLIGHTED BY POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY RAINFALL AND AN ABRUPT INCREASE IN HEAT AND HUMIDITY. TONIGHT...850MB SOUTHERLY WINDS OF 40-50KTS SHOULD CONTINUE BRINGING CONSIDERABLE HIGH THETA-E AIR NORTHWARD...WITH PRECIPITABLE WATER VALUES NEAR 2.00 INCHES. WARM CLOUD DEPTHS NEAR 4KM SUGGEST POTENTIAL FOR EFFICIENT RAIN PRODUCTION AND THUS POTENTIAL FOR LOCALLY HEAVY RAINFALL. UNTIL LOW LEVEL JET BEGINS VEERING SATURDAY MORNING... IMPINGEMENT OF STRONG MOISTURE TRANSPORT ON WARM FRONT COULD RESULT IN RAINFALL RATES OF 1-2 INCHES AN HOUR. THEREFORE....INCLUDED HEAVY RAIN POTENTIAL IN CURRENT DATA BASE FOR MUCH OF THE AREA. PLEASE REFERENCE HYDROLOGY SECTION BELOW FOR MORE DETAILS. WITH REGARD TO SEVERE WEATHER POTENTIAL TONIGHT...MCS ACTIVITY EXPECTED TO INITIATE IN SOUTHWEST MN AND NORTHWEST IOWA THIS EVENING...THEN PROPAGATE TOWARD THE FORECAST AREA. WIND SHEAR VALUES OF 40-50KTS HAVE BEEN A CONSISTENT SIGNAL...WHICH CERTAINLY SUPPORTS POTENTIAL FOR SEVERE STORMS. ELEVATED CAPE OF 1000-1500J/KG ABOVE THE COOL STABLE LAYER SUGGEST LARGE HAIL WOULD BE PRIMARY THREAT AND MAINLY WEST OF THE MISSISSIPPI RIVER. PLEASE REFERENCE LOCAL HAZARDOUS WEATHER OUTLOOKS AND SPC CONVECTIVE OUTLOOKS FOR FURTHER INFORMATION. SATURDAY INTO SATURDAY NIGHT...FOCUS OF THUNDERSTORMS AND ATTENDANT HAZARDS OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL LIKEWISE SHIFT NORTHWARD WITH MOVEMENT OF WARM FRONT. CONFIDENCE WAS GOOD IN THIS AS A PROBABLE OUTCOME BASED 07.12Z DETERMINISTIC MODELS AND 07.15Z SREF 850MB AND 700MB TEMPERATURE DATA SETS. LOW LEVEL MOISTURE CONVERGENCE IN COMBINATION WITH MUCAPE OF 3000-4000J/KG POOLING ALONG THE FRONT SUGGEST POTENTIAL FOR SEVERE STORMS DURING THE AFTERNOON AND EVENING. MEANWHILE...STRONG CAP SHOULD BE IN PLACE OVER REST OF THE FORECAST AREA TO MITIGATE THUNDERSTORM DEVELOPMENT. HEAVY RAINFALL AND ASSOCIATED RUNOFF ISSUES DUE TO HIGH RAINFALL RATES AND POTENTIAL FOR REPETITION OF THUNDERSTORMS OCCUR MAINLY SATURDAY NIGHT. THIS MAY BE A SIGNIFICANT ISSUE MAINLY IN PARTS OF NORTH CENTRAL AND CENTRAL WI IN PROXIMITY TO THE WARM FRONT. IN FACT...NAM/WRF WAS MOST ROBUST WITH RAINFALL AMOUNTS OF 2-4 INCHES ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. THEREFORE...OPTED TO INCREASE RAIN CHANCES IN THESE LOCATIONS AND INCLUDE MENTION OF HEAVY RAIN. IN ADDITION TO HAZARDS OF SEVERE WEATHER AND LOCALLY HEAVY RAINFALL POTENTIAL...COMBINATION OF HEAT AND HUMIDITY MAY PROMPT ISSUANCE OF HEAT ADVISORIES FOR SATURDAY...MAINLY ACROSS NORTHEAST IOWA AND SOUTHWEST WI...WHERE SURFACE TEMPERATURES AND DEW POINTS HIGHEST. CHOSE TO ALLOW SUBSEQUENT FORECASTS TONIGHT TO ADDRESS THIS ISSUE. SUNDAY INTO SUNDAY NIGHT...AN UNSTABLE AIR MASS WITH MUCAPE OF 3000- 4000J/KG SHOULD RESIDE AHEAD OF APPROACHING COLD FRONT. 0-6KM WIND SHEAR OF 40-50KTS SHOULD ONCE AGAIN BE SUPPORTIVE FOR A FEW SEVERE STORMS...PER CURRENT SPC DAY THREE OUTLOOK. LOCALLY HEAVY RAINFALL COULD ALSO BE A FACTOR CONDUCIVE TO RAINFALL RUNOFF ISSUES...BUT 850MB MOISTURE TRANSPORT NOT NEAR AS ROBUST ON SUNDAY. AT THIS TIME...IT APPEARS HIGHEST RAIN PROBABILITIES SHOULD OCCUR SUNDAY AFTERNOON AND EVENING PER LATEST QPF IN NCEP AND EUROPEAN MODELS. .LONG TERM...TUESDAY THROUGH FRIDAY COMPARED TO THE ACTIVE WEATHER THIS WEEKEND...THE MEDIUM RANGE APPEARS TO BE RATHER BENIGN. FORECAST CONFIDENCE WAS GOOD IN THIS SOLUTION BASED ON 07.12Z DETERMINISTIC AND LATEST PROBABILISTIC DATA. THESE DATA SETS INDICATED SURFACE HIGH PRESSURE BUILDING IN INITIALLY...THEN GIVING WAY TO BUILDING HEIGHTS ALOFT DURING THE LATTER PART OF THE WEEK. NO CHANGES WERE MADE TO EXTENDED OUTLOOK. && .AVIATION...TONIGHT AND SATURDAY FORECAST REMAINS UNCERTAIN FOR THE TAF SITES THROUGH TONIGHT... BASICALLY WHEN THEY ARE NORTH OF A WARM FRONT. WARM FRONT SHOULD MOVE NORTH ACROSS THE SITES BETWEEN 12-15Z SATURDAY...WHICH WILL HELP CLEAR OUT THE LOW CLOUDS AND BRING CONDITIONS TO VFR. THESE VFR CONDITIONS WILL PERSIST THROUGH THE REST OF THE DAY SATURDAY. UNTIL THEN...PLAN ON LOW CIGS AS MOISTURE AND WARM AIR SOUTH OF THE FRONT TRIES TO RUN INTO THE COLDER RAIN COOLED AIR AT THE TAF SITES. THINKING IS THAT CURRENT MVFR TO IFR CIGS WILL DROP TO IFR AT BOTH SITES BY MIDNIGHT. POTENTIAL EXISTS FOR LOWER CIGS THAN THAT...LIFR OR EVEN VLIFR...BUT WILL LET LATER FORECASTS LOOK AT THAT POSSIBILITY DUE TO THE BIG LOWERING FROM THE PREVIOUS FORECAST. IN ADDITION...CLUSTER OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT THE SITES...ESPECIALLY TONIGHT AS THE FRONT MOVES NORTH TOWARDS THE SITES. RIGHT NOW ONLY INCLUDED VCTS/CB MENTIONS WITH SOME MVFR VSBYS DUE TO BR. LATER FORECASTS CAN FINE TUNE ACTUAL TIMING. && .HYDROLOGY... MOISTURE CONTINUES TO INCREASE OVER THE AREA...WITH DEWPOINTS IN THE 70SF JUST SITTING TO THE SOUTHWEST. PRECIPITABLE WATER VALUES FROM NOW THROUGH SUNDAY WILL RANGE FROM 1.5 TO 2.5 INCHES...ALSO INDICATIVE OF A HEAVY RAIN ENVIRONMENT. IF A THUNDERSTORM FORMS...TORRENTIAL DOWNPOURS ARE LIKELY WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. HEAVY RAIN IS POSSIBLE ACROSS ALL OF THE AREA TONIGHT..SHIFTING TO AREAS ALONG AND NORTH OF I-94 FOR LATE SATURDAY INTO SATURDAY NIGHT...THEN OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON SUNDAY. IF THESE THUNDERSTORMS MOVE SLOWLY OR REPEATEDLY MOVE ACROSS THE SAME AREA...SOME LOCALIZED FLOODING ISSUES COULD DEVELOP. AT THIS TIME...CERTAINTY WAS NOT HIGH ENOUGH IN DETAILS OF EXACT AREAL EXTENT AND RAINFALL AMOUNTS THROUGH SATURDAY TO ISSUE A FLASH FLOOD WATCH. HOWEVER...THIS WILL NEED TO BE MONITORED ONCE OVERNIGHT RAINFALL HAS OCCURRED AND SUBSEQUENT MODEL DATA IS EVALUATED TO PINPOINT LOCATIONS OF HEAVY RAINFALL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM/LONG TERM...THOMPSON AVIATION/HYDROLOGY.....AJ
Hazardous weather outlook, Aug 7, 1:58 PM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 158 PM CDT FRI AUG 7 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 158 PM CDT FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN AND A FEW ISOLATED THUNDERSTORMS WILL CONTINUE TO EXIT THE AREA THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. FOCUS SHIFTS BACK TO THE WEST HEADING INTO THE EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG WARM FRONT IN WESTERN IOWA OR SOUTHWEST MINNESOTA AND THEN TRACK SOUTHEAST DURING THE LATE EVENING OR OVERNIGHT HOURS. THE ATMOSPHERE WILL BE MORE STABLE TO THE EAST THOUGH SO AS STORMS APPROACH FROM THE WEST... IT IS UNCERTAIN HOW STRONG OR SEVERE THEY MAY BE. THE HIGHER RISK OF SEVERE WEATHER APPEARS TO BE ACROSS NORTHEAST IOWA AND PARTS OF SOUTHERN MINNESOTA FROM LATE EVENING ON. THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL DOWNPOURS WITH RAINFALL OF 1 TO 2 INCHES PER HOUR IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER ANY LINGERING RAIN OR THUNDERSTORMS END SATURDAY MORNING... THIS STRONG WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA. THIS COULD SERVE AS A FOCUS FOR ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT LATE SATURDAY...MAINLY NORTH OF A LINE FROM WABASHA MINNESOTA TO TOMAH AND ADAMS-FRIENDSHIP WISCONSIN. BESIDES MORE HEAVY RAIN... LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS. EVEN AN ISOLATED TORNADO IS POSSIBLE. SOUTH OF THIS WARM FRONT...HEAT AND HUMIDITY WILL CREEP NORTHWARD. WARM TEMPERATURES ALOFT WILL LIKELY LIMIT THUNDERSTORM DEVELOPMENT. HEAT INDICES ARE EXPECTED TO CLIMB INTO THE MID TO UPPER 90S DURING THE AFTERNOON AND EARLY EVENING HOURS OF SATURDAY AND SUNDAY... ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. FOR SUNDAY AND SUNDAY NIGHT A COLD FRONT IS EXPECTED TO PUSH INTO THE AREA...AND CLASH WITH THE VERY WARM AND MOIST AIR MASS OVER THE REGION. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH ROUNDS OF HEAVY RAIN AND THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS. THIS FRONT SHOULD EXIT THE AREA ON MONDAY. AT THIS TIME IT APPEARS THE HEAVIEST RAIN MAY FALL IN DIFFERENT AREAS TONIGHT AND SATURDAY NIGHT LESSENING THE FLOOD RISK. RAINS ON SUNDAY MAY IMPACT THE ENTIRE REGION. EVEN SO...LOCAL FLOOD PROBLEMS COULD DEVELOP FROM HIGH RAINFALL RATES AND THERE COULD BE LOCAL RIVER RISES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED WEST OF THE MISSISSIPPI RIVER...ESPECIALLY IN NORTHEAST IOWA AFTER 10 PM TONIGHT. OTHER GROUPS SHOULD MONITOR HOW WEATHER DEVELOPS JUST IN CASE. ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT...MAINLY NORTH OF INTERSTATE 90. ALL AREAS COULD ALSO SEE A NEED FOR ACTIVATION ON SUNDAY. .EMERGENCY MANAGEMENT COORDINATION... NO FUTURE CALL IS SCHEDULED. A CALL WAS HELD WITH EMERGENCY MANAGEMENT DIRECTORS AT 1 PM FRIDAY. SHEA
In the hours before
Local storm report, Aug 8, 3:08 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 AM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM FLASH FLOOD 2 N STRUM 44.58N 91.39W
08/08/2009 TREMPEALEAU WI LAW ENFORCEMENT
MUDSLIDE ON COUNTY D
&&
BINAUThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:49 AM CDT | Flash Flood Warning | ARX | Buffalo, Clark, Jackson, Trempealeau | 6 hr |
| Aug 8, 4:31 AM CDT | Flash Flood Warning | ARX | Buffalo, La Crosse, Monroe, Trempealeau, Vernon | 2 hr |
| Aug 8, 5:31 AM CDT | Flash Flood Warning | ARX | Crawford, Richland, Vernon | 118 min |
Nearby
Flash Flood Watches in Wisconsin, 2009Flash Flood Watches in Minnesota, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.